Meth Overdose – Symptoms and what to look for
Methamphetamines (also known as “meth”) are a class of stimulant drugs that have been used since the 1960s for a variety of conditions including weight loss, appetite suppression and depression. Because of its powerful stimulant properties, it is possible to consume toxic amounts of the drug and experience an overdose. During a meth overdose, people may experience severe symptoms. It is crucial that people can recognize if a person is experiencing an overdose so they can ensure the person is provided treatment as soon as possible.
Insurance May Cover the Cost of Rehab
Cost should not stop you from getting the help you need. See if your insurance is accepted at The Recovery Village.
Meth Overdose Symptoms
Someone overdosing on methamphetamine will experience meth overdose symptoms. The quantity of meth ingested or the method of use (swallowed, injected, smoked or snorted) determines how quickly the drug acts on the body. Meth overdose symptoms include:
- Chest pain
- Shaking or spasms
- Vision changes
- Abnormal heartbeat
- Heart attack
- High blood pressure
- Loss of consciousness
- Stomach issues
- Dilated pupils
Warning Signs of Meth Overdose
Are there typical signs of a methamphetamine overdose? Individuals who use methamphetamines generally exhibit a few warning signs of a meth overdose. Some signs are obvious, while others may only be notable by people who can detect an unusual behavioral change in a friend or family member. Signs of a meth overdose include:
- Extreme aggression
- Not making sense
- Delusional thinking
- Communicating with hallucinations
- Psychotic behavior
Meth Overdose Risk Factors
Like any substance lacking regulation, there is a danger of overdosing when using meth. The overdose risk is particularly high in cases where the exact concentration or quantity of the substance is unknown. One of the largest risk factors of a methamphetamine overdose is the presence of meth addiction.
The method of meth use can also increase the risk of an overdose. People can overdose from smoking or injecting meth. Smoking and injecting meth cause the drug to work faster than if it was used in other ways. Because the potency of a dose of meth is difficult to detect, a person can easily consume too much and will have very little time to react because of how quickly it affects them.
Also, individuals who have not taken meth for a while (e.g. individuals who have detoxed, been incarcerated, gone through addiction treatment, etc.) may be at greater risk of experiencing an overdose because their body adjusted to being without the drug. They may resume usage at the level they left off at, which is likely far higher than their body can tolerate after going so long without the drug. Taking more meth than the body can handle is what causes an overdose.
How Much Meth Does it Take to Overdose?
The amount of meth needed to overdose varies significantly from person to person. Additionally, since illicit methamphetamine is not regulated, it is difficult for people to know how much meth they are consuming. Meth bought from a drug dealer can, and likely is, diluted with other substances. Meth can be cut with secondary substances to increase the drug dealer’s profit or to make the drug more addictive.
Generally, the peak activity levels of meth use occur about two to four hours after a person takes the drug and can take up to 6 to 15 hours to eliminate. Thus, if individuals repeatedly use the drug, their body can quickly reach toxic levels and they may overdose.
Can You Die from Meth Overdose?
Yes, people can die from meth overdose. In 2017, it was estimated that 15% of all drug overdose deaths involved some form of methamphetamine. Additionally, it is common for individuals to combine methamphetamines and opioids, making both substances more dangerous than they are on their own and increasing the risk of overdose.
Many of the physical symptoms people experience from using meth involve abnormal heart rhythms, heart attack and other equally dangerous symptoms.
Are you or a loved one struggling with addiction?
Our Recovery Advocates are available 24/7 to help.
Meth Overdose Treatment
There are a variety of meth overdose treatments. There is no drug that directly reverses the effects of methamphetamine like Narcan can with opioids. Because meth overdoses can affect multiple body systems including the cardiovascular system, emergency medical personnel may attempt to:
- Treat the symptoms of a stroke from lack of blood flow
- Treat the symptoms of a heart attack
- Treat specific organ damage
Even with proper treatment, there may be irreparable damage to organ systems, particularly in chronic or long-term users. It is important to note that there is no safe, at-home meth overdose treatment. All individuals experiencing an overdose should call 911 or emergency personnel immediately.
If you or a loved one struggle with meth addiction, contact The Recovery Village Ridgefield to speak with a representative about how treatment can help you.